- It’s estimated that more than 80,000 people die from opioid overdoses in the United States every year.
- Narcan, which contains the drug naloxone, has been shown to be effective in reversing the effects of an opioid overdose.
- Federal regulators are now deciding whether to allow a Narcan nasal spray to be sold over-the-counter.
- Experts say having the spray available without a prescription will save lives.
The Food and Drug Administration (FDA) is expected to announce soon its decision on whether to make Narcan nasal spray available over the counter.
Currently, the treatment used in the event of an opioid overdose is available with a prescription, but if approved the new product will be the first 4mg naloxone nasal spray in the United States available without a doctor’s written permission.
“This holds the potential to be a tremendous step toward increasing access to this product. It is also an important step in increasing awareness that this overdose antidote is safe and effective over the counter,” Krist Azizian, PharmD, MHA, the chief pharmacy officer with Keck Medicine of USC, told Healthline.
“The main benefit of this medication is life-saving and can help prevent death as a result of an overdose from opioids,” he added.
An FDA panel recommended in February that Narcan nasal spray be sold over-the-counter.
Narcan nasal spray is used in the emergency treatment of an opioid overdose.
It temporarily reverses the effects of opioid medications, including fentanyl, heroin, and prescription medications.
“Naloxone (aka Narcan) is an opioid ‘antagonist’ that dislodges opioids from the receptor where they bind in the brain. If a person is dying of an overdose from taking an opioid, naloxone reverses the effect of the opioid, meaning they will usually start breathing again,” Dr. Keith Humphreys, a professor of psychiatry and behavioral sciences at Stanford University in California, told Healthline.
Humphreys said the benefit to the drug being available over the counter is that it may make it more accessible for people who need it.
“An over-the-counter version would not require any interaction with the pharmacist,” he explained. “You could just pick it up and buy it like you can aspirin. This could make naloxone more accessible and thereby prevent some overdoses.”
When used properly, Narcan nasal spray can reverse the effects of an overdose and help breathing return to normal within
For drugs like fentanyl that are stronger, two doses are sometimes needed.
In 2021, more than
Statistics suggest that in
Experts say that equipping these bystanders with the right tools such as Narcan can save lives.
The Centers for Disease Control and Prevention (CDC)
Those who know someone with opioid use disorder should also carry naloxone with them.
Those who are on prescription opioids from a doctor that are greater than or equal to 50 morphine milligram equivalents each day are also advised to carry naloxone.
Signs of an overdose include loss of consciousness or falling asleep, constricted pupils, slow or no breath, limp body, cold or clammy skin, choking sounds, gurgling sounds and discolored skin.
Experts note that Narcan won’t cause harm to a person overdosing from drugs other than opioids and should be given even if you’re not sure why a person is overdosing.
Experts say many overdose deaths occur in the home and experts say Narcan nasal spray could be particularly useful in these contexts.
“Most benefit will be in homes of those that use opioids or might be at risk of taking them (like children),” Dr. Stephen Thornton, an emergency medicine physician, toxicologist, and medical director of the Poison Control Center at The University of Kansas Health System, told Healthline.
Experts say Narcan can be used safely in children with a suspected or known overdose.
However, for people who have been using opioids regularly, use of the spray can have serious side effects. Opioid withdrawal symptoms can occur suddenly after use of the spray.
“Common side-effects are headache, nasal dryness and swelling, nasal congestion, possible muscle pain and increase blood pressure. Though, these side effects generally outweigh the risk of death by an opioid overdose for most people,” Azizian said.
While making the drug available over the counter would make it more accessible, Humphreys says there are still some challenges to be faced.
“Because a person would no longer be having any contact with a pharmacist or with a community health worker who provided naloxone, they would not get any training in how to administer the drug or in what to do in an overdose crisis,” he pointed out. “An over-the-counter drug would typically also not be covered by a person’s insurance, so that could create cost periods depending on what the price the drug is. There’s also a risk of an over-the-counter version isn’t as profitable and therefore pharmaceutical companies may be less likely to manufacture the drug. Finally, we do have a challenge now, but some pharmacists don’t carry naloxone. That could still be true if it’s an over-the-counter drug.”